Iowa, 2022

Tornado and Damaging Winds in Iowa, May 12, 2022

May 12, 2022 · NWS FSD · 18 events in 9 counties and zones

A volatile environment featured a warm front from parts of east central South Dakota into western Minnesota, with a dryline extending to the southwest into Nebraska. With a very strong wave moving northeast through Nebraska into a highly unstable and highly sheared environment, scattered storms initiated and quickly grew upscale to a broad linear structure with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$63,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A volatile environment featured a warm front from parts of east central South Dakota into western Minnesota, with a dryline extending to the southwest into Nebraska. With a very strong wave moving northeast through Nebraska into a highly unstable and highly sheared environment, scattered storms initiated and quickly grew upscale to a broad linear structure with damaging winds. With crop development well behind schedule and many fields yet to be planted, there was ample dirt available to be lofted into the leading edge of the storms, which took on the characteristics of a haboob reducing visibility to near zero at the onset of high winds.

A broad swath of winds from 70 to 100 mph devastated much of southeast South Dakota, and portions of southwest Minnesota, northeast Nebraska and northwest Iowa, causing extensive tree and structural damage and scores of injuries. The highest observed wind gust was 107 mph near Tripp, SD. In addition, vehicles and high profile vehicles were blown off several roads, shutting down traffic on Interstates 29 and 90. Two (direct) fatalities occurred in vehicles impacted by debris as the storms moved into the Sioux Falls area. Power was disrupted in a widespread area, with estimates of over 45,000 customers impacted at one time. Many schools were closed due to damage and power issues. The South Dakota Governor requested and was granted a Presidential Disaster Declaration for damage to public infrastructure at an estimated cost of 6.7 million dollars across 20 counties and two reservations. Private losses were a much higher toll, and just one of the impacted counties (McCook) estimated at least 150 to 175 million dollars in damage. Presidential Disaster Declarations were also granted in Dixon County, Nebraska and Lincoln County, Minnesota.

Following the afternoon line of storms, a secondary band of storms developed near the core of the upper level jet across eastern Nebraska in the early evening hours. These storms also quickly become severe, with a mix of large hail, damaging wind, and even an isolated tornado near Sioux City. This cluster of storms moved through far southeast South Dakota, northwest Iowa and southwest Minnesota during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 12, 1:20 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, May 12, 1:20 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
220 PM CDT Thu May 12 2022

.SHORT TERM...(This Evening through Friday)
Issued at 219 PM CDT Thu May 12 2022

Dealing with another interesting and challenging severe weather
threat for this afternoon and evening. A strong upper level wave in
Wyoming was spreading cooler and drier air aloft into central NE
this afternoon with elevated convection develop in central NE which
was lifting fairly quickly northward. Still some question on
supercell vs. linear development and the last few runs of the HRRR
are leaning a little more towards a supercell/multicell set up vs
the earlier expectation of a strong bowing segment. Still not
completely buying into this but there will be a little concern if
the ACCAS/showers and thunderstorms moving north move through just
before peak heating which might limit the ability to get surface
based storms going and generate a more organized jet and cold pool.
Current WoFS output still suggesting that the storms that move into
areas near and west of the James Valley through 23z will have a good
chance at producing 50 knot or higher wind gusts. With the 0-3km
bulk shear vector running about 35-40 knots from 210 degrees will
need to watch any linear segment that move northeast for possible
QLCS spinups. The other thought is that with the wave and front a
touch slower than it appeared yesterday is that this initial more
cellular activity will wrap north fairly quickly mid to late
afternoon then after about 0-3z this evening a more linear system
will try to develop in north central and eastern NE and lift
northeast as the cooler and drier air aloft punch east with the
upper wave, bringing a bit higher threat for the strongest winds to
areas near and east of Interstate 29.

Deep west to southwest flow will develop tonight into Friday and
bring much drier air to the region and drop temperatures about 15 to
20 degrees. Expecting highs mostly in the lower to mid 70s on Friday
with wind gusts about 20 to 30 mph, likely closer to 40 mph north of
Interstate 90.

.LONG TERM...(Friday Night through Thursday)
Issued at 219 PM CDT Thu May 12 2022

Saturday through Monday low pressure will rotate across central
Canada which will keep a dry westerly flow across the Northern
Plains. This will bring mostly dry conditions with seasonally mild
temperatures as well as seasonally breezy conditions. Morning
lows likely to be from the lower 40s to lower 50s with afternoon
highs from about 65 to 75.

Troughiness over the western United States Tuesday into Thursday
will spread into the Northern Rockies by Thursday and bring a series
of waves into the Northern and Central Plains. Too far out to
determine timing and strength of any storms but for now does not
look like a great set up for heavier rain or severe weather. Overall
temperatures will remain seasonally mild.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 646 AM CDT Thu May 12 2022

Isolated convection may linger near/north of Hwy 14 early in the
period, but otherwise expecting VFR conditions with increasing
southerly winds through mid afternoon. After 21Z-22Z, expecting
rapid development of thunderstorms into southeast SD, developing
into a line which moves quickly east into northwest Iowa and
southwest Minnesota this evening. Large hail and strong/damaging
winds will be possible with any thunderstorms during the late
afternoon and evening, along with at least brief MVFR-IFR
conditions. Storm timing is somewhat uncertain, but tried to
narrow down a 2-4 hour window of best chances in the TAFs.

After storms move through, a return to VFR conditions is expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, May 12, 4:05 AM CST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
505 AM CDT Thu May 12 2022

SDZ038-050-052-053-057>060-063>065-068-069-131015-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop late this afternoon. Large hail
up to 2 inches in diameter, wind gusts to 60 mph and an isolated
tornado are possible. As the storms move east in the early evening,
the greater threat will transition to damaging wind gusts up to 70
mph, while hail up to ping pong ball size and perhaps a tornado are
still possible. The strongest storms should move east of the James
River Valley by 8 pm this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 4 pm and 8 pm.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
505 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop west of I-29 in the
late afternoon. Storms should evolve into a squall line which will
move quickly east toward I-29, and into northwest Iowa and southwest
Minnesota in the early evening. Damaging wind gusts to 75 mph will be
the primary threat, while hail up to ping pong ball size and perhaps
a tornado are also possible. The strongest storms should move east
of out of southwest Minnesota and northwest Iowa by 11pm or midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 5 pm and 11 pm.

In the hours before

Local storm report, May 12, 3:36 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 SSW YANKTON           42.87N 97.40W
05/12/2022                   YANKTON            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA OF MULTIPLE 3-4 INCH
            LIMBS DOWN.

&&

ST
Local storm report, May 12, 3:37 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     3 ESE MECKLING          42.82N 97.03W
05/12/2022                   CLAY               SD   EMERGENCY MNGR

            SEMI BLOWN OVER.

&&

ST
Local storm report, May 12, 3:43 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     2 NW TRIPP              43.24N 97.99W
05/12/2022  M107 MPH         HUTCHINSON         SD   MESONET

            MESONET STATION 26 SD RWIS TRIPP.

&&

ST
Local storm report, May 12, 3:45 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             4 SSE MITCHELL          43.68N 98.02W
05/12/2022  E0.50 INCH       DAVISON            SD   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

TRM
Local storm report, May 12, 3:49 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND GST     1 SSW PARKSTON          43.38N 97.99W
05/12/2022  M65 MPH          HUTCHINSON         SD   MESONET

            MESONET STATION PSTS2 PARKSTON (SD MESONET).

&&

JC
Local storm report, May 12, 3:53 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     3 N DOLTON              43.54N 97.39W
05/12/2022  E80 MPH          MCCOOK             SD   EMERGENCY MNGR

            FARM EQUIPMENT BLOWN ACROSS THE ROAD AND
            DAMAGE TO FARMS/OUT-BUILDINGS.

&&

ST

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Woodbury

When
May 12, 3:54 PM CST to 3:58 PM CST
Where
Woodbury County, 2.15 mi WNW of Sioux City
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.510, -96.420

Thunderstorm winds downed large branches and powerlines.

Thunderstorm Wind, Sioux

When
May 12, 3:54 PM CST to 3:57 PM CST
Where
Sioux County, 0.08 mi WNW of Hawarden
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.000, -96.472

The roof to the bus barn at West Sioux High School was removed by thunderstorm winds.

Thunderstorm Wind, Sioux

When
May 12, 4:05 PM CST to 4:09 PM CST
Where
Sioux County, 2.57 mi SW of Rock Vly
Measured
78 kt (90 mph) estimated gust
Crop damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
43.170, -96.330

The entire roof and all walls were blown off a hog barn, with debris scattered for at least three-quarters of a mile downstream. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Lyon

When
May 12, 4:08 PM CST to 4:12 PM CST
Where
Lyon County, 4.32 mi S of Larchwood Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
43.388, -96.410

The roof of a large hog barn was ripped off by thunderstorm winds.

Thunderstorm Wind, O'Brien

When
May 12, 4:30 PM CST to 4:34 PM CST
Where
O'Brien County, 0.5 mi E of Sheldon Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
43.220, -95.820

A thunderstorm wind gust of 69 mph was measured by Automated Weather Observing System site KSHL 3 miles north-northeast of Sheldon.

Thunderstorm Wind, Lyon

When
May 12, 4:34 PM CST to 4:38 PM CST
Where
Lyon County, 3.77 mi NNE of George Sudenga Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.400, -95.940

Three inch branches were downed by thunderstorm winds.

Thunderstorm Wind, Lyon

When
May 12, 4:35 PM CST to 4:45 PM CST
Where
Lyon County, 1.71 mi SE of Little Rock
Measured
70 kt (81 mph) estimated gust
Crop damage
$8,000
Reported by
Broadcast Media
Coordinates
43.430, -95.880

Visibility was near zero due to strong winds and dust for around 10 minutes. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Osceola

When
May 12, 4:55 PM CST to 4:59 PM CST
Where
Osceola County, 3.66 mi NE of Sibley
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways
Coordinates
43.430, -95.710

A thunderstorm wind gust of 82 mph was measured by Iowa Road Weather Information System site RSYI4 3 miles northeast of Sibley.

Tornado, Woodbury

When
May 12, 6:01 PM CST to 6:02 PM CST
Where
Woodbury County, 2.85 mi S of Sergeant Bluff to 2.79 mi S of Sergeant Bluff
Rating
EFU
Path length
0.08 mi
Path width
50 yd
Reported by
Public
Coordinates
42.359, -96.342

A video showed a brief tornado crossing Interstate 29 between Sergeant Bluff and Port Neal. The tornado caused no damage from which the NWS could assign an EF-scale rating.

Thunderstorm Wind, Woodbury

When
May 12, 6:09 PM CST to 6:12 PM CST
Where
Woodbury County, 1.38 mi S of (Sux)sioux City Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.380, -96.380

A thunderstorm wind gust of 68 mph was measured by Automated Surface Observing System site KSUX 2 miles southwest of Sergeant Bluff.

Thunderstorm Wind, Woodbury

When
May 12, 6:15 PM CST to 6:18 PM CST
Where
Woodbury County, 1.47 mi SSW of Moville
Measured
50 kt (58 mph) measured gust
Crop damage
$29,000
Reported by
Department of Highways
Coordinates
42.480, -96.080

A thunderstorm wind gust of 58 mph was measured by Iowa Road Weather Information System site RSCI4 1 mile southwest of Moville. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Plymouth

When
May 12, 6:30 PM CST to 6:34 PM CST
Where
Plymouth County, 2.46 mi SE of Kingsley
Measured
70 kt (81 mph) estimated gust
Crop damage
$16,000
Reported by
Trained Spotter
Coordinates
42.560, -95.930

A machine shed and two trees were blown down by thunderstorm winds. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Ida

When
May 12, 6:40 PM CST to 6:44 PM CST
Where
Ida County, 5.72 mi NNW of Holstein
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.550, -95.610

A large tree was knocked down by strong winds, estimate at least to 70 mph. Winds were strong enough to bow house walls and push an old barn off its foundation.

Thunderstorm Wind, Buena Vista

When
May 12, 6:49 PM CST to 6:52 PM CST
Where
Buena Vista County, 1.53 mi E of Storm Lake Arpt
Measured
52 kt (60 mph) measured gust
Crop damage
$1,000
Reported by
AWOS
Coordinates
42.600, -95.220

A thunderstorm wind gust of 60 mph was measured by Automated Weather Observing System site KSLB 3 miles west-southwest of Lakeside.

Thunderstorm Wind, Lyon

When
May 12, 6:56 PM CST to 6:59 PM CST
Where
Lyon County, 2.76 mi N of Larchwood Arpt
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
43.490, -96.400

A mesonet station 3 miles north-northeast of Larchwood measured a wind gust of 87 mph.

Thunderstorm Wind, O'Brien

When
May 12, 7:00 PM CST to 7:04 PM CST
Where
O'Brien County, 1.67 mi WNW of Gaza
Measured
65 kt (75 mph) estimated gust
Crop damage
$2,000
Reported by
Public
Coordinates
43.030, -95.630

Thunderstorm winds caused significant roof damage to a large machine shed. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Clay

When
May 12, 7:24 PM CST to 7:27 PM CST
Where
Clay County, Spencer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.150, -95.150

A thunderstorm wind gust downed numerous 2 to 3 inch tree branches.

Thunderstorm Wind, Clay

When
May 12, 7:35 PM CST to 7:38 PM CST
Where
Clay County, 6.2 mi ENE of Dickens
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.170, -94.920

Numerous cottonwood trees were uprooted and powerlines down in the area. Winds were estimated from 65 to 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033973, 1034096, 1033974, 1058350, 1033980, 1033975, 1033981, 1033982, 1033988, 1033983, 1033987, 1033976, 1033977, 1033985, 1033984, 1033978, 1033986, 1033979.